Clostridioides difficile infection (CDI), formerly known as Clostridium difficile and often called C. difficile or C. diff. is an infection caused by a toxin-producing bacteria in the colon. The disease ranges from mild diarrhea to severe colon inflammation that can even be fatal. CDI usually occurs when people have taken certain antibiotics that kills protective normal colon bacteria that then allows the C. difficile bacteria to grow and produce its toxins. This bacterium is everywhere in the environment, and produces spores that are hard to get rid of. Since 2000, there has been a dramatic increase in the number and severity of cases of C. difficile infection (CDI) in the US, Canada and other countries.
The main risk factor for CDI is taking antibiotics in the previous several weeks to months. High-risk antibiotics include clindamycin, cephalosporins, and quinolones (e.g., ciprofloxacin). Other risk factors are older age, compromised immune system, other illnesses such as chronic colitis, and being in a hospital or a long-term care facility. However, even healthy individuals who have not had antibiotics can develop CDI.